If you’ve ever been on prescription medication, you’ll probably have received advice from your pharmacist and doctor on how to take your medication properly.
Advice from the pharmacist is usually supplemented with an information sheet inside the medication pack, or more information is printed in big bold letters across your bottle of pills.
But just how big an effect can food-drug interactions have on the safety and usefulness of your medication? Although the best people to answer this question are your doctor or pharmacist, the following is an overview of the common food-drug interactions that can occur.
The food-medication combination
First of all, it is important to note that most food-drug interactions occur if certain foods are eaten at the time that the drug is taken. As a general rule, if the food is avoided for 2-3 hours after the drug is taken, interaction will not occur.
Both food and drugs are a mixture of chemical compounds, so it’s not suprising that when food and drugs are taken together, new chemical reactions can occur.
Many drugs and medications have powerful ingredients that act within the human body in different ways, and food can sometimes have an impact on these interactions. Not all drugs interact with food, but some do interact with the vitamins and minerals in food.
Certain nutrients affect the way the body breaks down and uses drugs. This happens when nutrients bind to certain ingredients in the drug, changing the way that they work, or causing drug ingredients to be eliminated from the body before they do their job. For example, the acidity of fruit juice can interfere with the absorption of antibiotics, reducing their effectiveness.
In cases where it is necessary to take a drug over a long period of time, health imbalances can occur. For example, taking a lot of antibiotics can result in the elimination of ‘good’ bacteria that live in the digestive system and vagina. The loss of these ‘good’ bacteria can result in diarrhoea and vaginal yeast infections.
For this reason, people who have to take a lot of antibiotics are often advised to eat ‘live’ or ‘probiotic’ yoghurt in order to help maintain healthy bacteria in the body.
It’s also important to consider that some drugs can irritate the stomach so much that they MUST be taken with food. Although the absorption of the drug will be delayed, these drugs can cause so much irritation, it is more important to protect the lining of the stomach. For this reason, when it comes to food and drugs, there’s no substitute for reading the label on your medication!
Specific Medication Types
It is not necessary to cut any nutrients or foods from your diet when you are on medication unless you have been specifically advised to do so by your doctor or pharmacist. Rather it is important to leave eating until at least 2-3 hours after taking medication.
Mixing antibiotics with acidic foods such as coffee, citrus fruits, fruit juices, tomatoes may reduce their absorption. Because taking antibiotics can reduce the level of healthy bacteria in the body, it is a good idea to eat ‘live’ and ‘probiotic’ yogurts to help restore and maintain healthy bacteria. Examples of antibiotics include:
If you are taking antibiotics that contain tetracycline, it is important not to eat yoghurt until 2-3 hours have passed, as calcium-rich foods can reduce tetracycline absorption.
Antacids should be taken either an hour after or between meals. Avoid dairy foods when you are taking antacids, as the protein content can reduce absorption.
MAOI’s (monoamine oxidase inhibitors) are a class of antidepressants that can react violently with foods that contain a protein called tyramine. Foods such as chocolate, cheese, red wine, bananas, beer, soy sauce and avocados contain tyramine, and when eaten with MAOI’s, can combine to cause reactions such as headaches, high blood pressere, sweating, rapid pulse, vision changes and chest pain. Extreme cases can lead to stroke, heart attacks, coma – and even death.
Diuretics, commonly known as ‘water tablets’ are used to control blood pressure and heart conditions by increasing the output of fluid through the kidneys. Salty foods increase water retention, therefore they should be reduced when on diuretics.
Large fluid losses can lead to loss of potassium, so it’s a good idea to increase your intake of potassium containing foods such as bananas and dried fruit and other fresh fruits. Although it sounds like a contradiction, drinking plenty of water is usually a good idea when you are taking diuretics. This is because diuretics work directly on the kidneys, so you need to make sure that there is plenty of water available to ‘flush’ the kidneys on a regular basis.
Vitamin K is a clotting agent, and as anticoagulants are prescribed to thin blood, it is best to limit your intake of foods such as cabbage, spinach, broccoli and lettuce when you are on blood thinning medication.
Drinking plenty fluid is of utmost importance when you are taking laxatives, as laxative use can easily lead to dehydration. As a general rule, a high fibre, high fluid diet is preferable to long term laxative use.
Non Steroidal Anti-Inflammatory Drugs (NSAIDs)
NSAIDS can irritate the stomach lining, especially if you have to take them in the long term. Taking them with food will reduce irritation, however, it is best to avoid alcohol and acidic foods, as some stomach irritation may still occur and will be worsened by these foods.
Reducing the risks
No matter what drug you are taking, the following advice should be followed:
- Even if you have been on medication for a long time, or if you are taking an over-the-counter drug, read the label carefully. Each time you get a new prescription, read the label as drug ingredients and drug advice can change
- Unless you are advised to take medication with food, don’t mix drugs with food as this can change the way that drugs work
- If in doubt, consult your doctor or pharmacist
- Unless you are told otherwise, take your medication with a glass of water, as this eases absorption
- NEVER mix drugs with medication
- Don’t take drugs with hot drinks, as heat may change the action of the drug, making it less effective
- Do not take vitamin and mineral supplements with drugs. Even if your doctor advises you to take a vitamin and mineral supplement on a regular basis, do not take your supplement until 2-3 hours after you have taken your medication.